Ohio, 2005

Heavy Snow in Ohio, December 8 to 9, 2005

December 8 to 9, 2005 · NWS CLE · 2 events in 2 counties and zones

An area of low pressure quickly moved from central Indiana to north-central Ohio during the evening hours of December 8th. Snow associated with this low spread into northwest Ohio during the afternoon hours of the 8th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure quickly moved from central Indiana to north-central Ohio during the evening hours of December 8th. Snow associated with this low spread into northwest Ohio during the afternoon hours of the 8th. Heavy snow developed during the evening hours and continued into 9th. The snow tapered to flurries by daybreak. 6 to 8 inches of snow was reported across much of Lucas and Wood Counties. Travel along Interstate 75 was severely hampered by this snow. Dozens of accidents occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 8, 10:40 AM EST, 5 hours 20 minutes earlier.

Area forecast discussion, Dec 8, 10:40 AM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1040 AM EST THU DEC 8 2005

.SHORT TERM (THIS AFTERNOON)...
UPDATED TO CLEAN UP WORDING.

&&

.AVIATION(12Z-12Z)...
STRONG HI PRESSURE OVER ERN OH HAS CAUSED SKIES TO CLEAR.  ONLY KERI
STILL IN CLOUDS...BUT LOOKING AT LATEST IR LOOP...EVEN IT SHOULD BE
CLEAR BY TOP OF HOUR.  HAVE MADE SOME ADJUSTMENTS TO TIMING OF SN
LATER IN PERIOD.  LATEST 06Z MODELS A TAD SLOWER WITH PRECIP ONSET
AND THIS WILL BE REFLECTED IN NEW FORECASTS.  SN SHOULD BEGIN AT WRN
TAFS SITES TOWARD 00Z AND AT KCLE AND KMFD BETWEEN 01Z AND 03Z.
PRECIP SHOULD MAKE IT CLOSE TO KERI BY 06Z.  WITH DRY ELY FLOW TDA
AND MODELS TRENDING TOWARD SLOWER SOLS...COULD ACTUALLY BE EVEN A
LTTL LATER FOR START OF PRECIP. HOWEVER...ONCE IT BEGINS...CONDTIONS
SHOULD DETERIORIATE FAIRLY QUICKLY WITH VSBYS GOING TO LIFR AND CIGS
TO IFR.  GOOD NEWS IS THAT CONDITIONS SHOULD REMAIN DOWN ONLY FOR A
FEW HOURS AS DRY SLOT FCST TO COME QUICKLY IN FM THE SW.  WOULD NOT
BE SURPRISED TO SEE WRN SITES DRY BY END OF PD.

&&

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
LAKE EFFECT HAS JUST ABOUT GIVEN UP AND WITH SHEAR AND WIND SHIFTING
WILL NOT MENTION IN MORNING FCST. SNOW WILL DEVELOP BY LATE
AFTERNOON WEST AND MOVE QUICKLY EAST. IMPRESSIVE UPPER DIVERGENCE...
WAA...AND LOW LEVEL JET ROARING NE AHEAD OF UPPER LOW. NAM CONTINUES
TO BE STRONGEST MODEL AND FARTHEST WEST WITH SURFCAE LOW AND GFS
ALSO TRENDING A BIT STRONGER ALTHOUGH STILL NOT AS STRONG AS NAM.
NAM ALSO WETTER WITH QPF AMOUNTS AROUND HALF AN INCH LIQUID
EQUIVALENT WHICH SEEMS TOO HIGH CONSIDERING FAST MOVEMENT OF SYSTEM
AND AMOUNT OF DRY AIR TO OVERCOME IN LOWER LAYERS. NONETHLESS...
SHOULD SEE AN IMPRESSIVE BURST OF SNOW THIS EVENING INTO TONIGHT.

RAPID MOVEMENT AND INEVITABLE DRY SLOT SHOULD CUT OFF SNOW AMOUNTS
BEFORE THEY CAN GET TOTALLY OUT OF HAND LATER TNGT. ACCUMS WILL
PROBABLY RANGE FROM 3 OR 4 INCHES IF DRY SLOT PUNCHES IN VERY
QUICKLY TO 6 OR 7 INCHES WITH LONGER PERIOD OF SNOW. SPLIT THE
DIFERENCE AND 3-5 OR 4-6 INCHES WOULD SEEM A REASONABLE FCST WHICH
WOULD MEET SNOW ADVISORY CRITERIA. EXCEPTION WILL BE THE EXTREME
NORTHERN COUNTIES CLOSER TO THE TRACK OF UPPER LOW WHERE THE DRY
SLOT MAY NOT FULLY ENVELOP AND THERE COULD CONTINUE TO BE ADDITIONAL
SNOW. MOST CONCERNED ABOUT TOL AREA AND EXTREME NE OH/NW PA. WILL
ISSUE A WARNING FOR NE OH/NW PA (SNOWBELT AREA) AS THE HILLS COULD
SQUEEZE OUT AN ADDITIONAL INCH OR TWO OF SNOW AND SOME LAKE
ENHANCEMENT PSBL AS WIND SHIFTS BACK AROUND TO THE WEST EARLY FRI
MORN. WIND SPEEDS SHOULD NOT BE TOO MUCH AN ISSUE DURING SNOW BUT
WILL SEE AN INCREASE IN WIND LATE TONIGHT AND FRIDAY...MAINLY AFTER
SNOW ENDS...AND COULD SEE A LITTLE BLOWING/DRIFTING AT THAT TIME.

HIGH CLOUDS WL INCREASE QUICKLY TODAY AND WITH COLD START WILL GO A
COUPLE OF CATEGORIES LOWER THAN MAX TEMP GUIDANCE. TEMPS WILL NOT
FALL MUCH TNGT WITH CLOUDS AND SNOW AND THEN LIKELY NOT RISE MUCH
TOMORROW WITH WRAP AROUND CLOUDS AND SOME WEAK CAA ALTHOUGH A LITTLE
CLEARING PSBL ACROSS NW OHIO WHICH COULD ALLOW TEMPS TO CLIMB A BIT.

&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
WAA AND RETURN FLOW DEVELOPS BY SATURDAY AHEAD OF NEXT FRONT AND
TEMPS SHOULD TAKE A RUN BACK TOWARD NORMAL FOR A CHANGE ALTHOUGH
WITH WAA NOT SURE HOW MUCH SUNSHINE WE WILL SEE...COULD STAY RATHER
CLOUDY GIVEN THE TIME OF YEAR. NEXT COLD FRONT SEEMS ON TRACK FOR
SUNDAY ALTHOUGH TEMPS COULD HOLD ON FOR ANOTHER DAY OF NEAR NORMAL
BEFORE DROPPING BACK EARLY NEXT WEEK. DID NOT MAKE MANY CHANGES TO
EXTENDED FORECAST PERIODS AND DISCUSSION FROM YESTERDAY FOLLOWS...

THE EXTENDED CONTINUES TO BE TOUGH BUT THE MODELS SEEMS TO BE COMING
INTO MORE AGREEMENT. A TROF MOVES THRU SUNDAY WITH SOME RESIDUAL
LAKE EFFECT CONTINUING INTO TUESDAY. DRY WEDNESDAY AS HIGH PRESSURE
MOVES IN. GUID IS GENERALLY OK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...HEAVY SNOW WARNING EXTREME NE OH TONIGHT/EARLY FRI.
SNOW ADVISORY ALL BUT EXTREME NE OH LATE TODAY/TNGT.
ICE ADVISORY WESTERN BASIN LAKE ERIE.
PA...HEAVY SNOW WARNING TONIGHT/EARLY FRI.

&&

SHORT TERM...KOSARIK
LONG TERM...KOSARIK/KIELTYKA
AVIATION...KUBINA
Hazardous weather outlook, Dec 8, 5:47 AM EST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
547 AM EST THU DEC 8 2005

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-091100-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
547 AM EST THU DEC 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.
SNOW ADVISORIES ARE IN EFFECT FOR MOST OF NORTHERN OHIO FOR A
TOTAL OF 3 TO 6 INCHES OF NEW SNOW LATE TODAY AND ESPECIALLY TONIGHT.
HEAVY SNOW WARNINGS ARE IN EFFECT FOR EXTREME NORTHEAST OHIO AND
NORTHWEST PENNSYLVANIA TONIGHT AND EARLY FRIDAY. SNOW WILL BE
ENHANCED SOMEWHAT BY THE FLOW OFF OF LAKE ERIE AND A TOTAL OF 5
TO 8 INCHES OF NEW SNOW IS EXPECTED BY LATE MORNING ON FRIDAY
ACROSS EXTREME NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

SNOW WILL SPREAD ACROSS NORTHWEST OHIO DURING THE LATE AFTERNOON
AND MOVE EAST REACHING NORTHWEST PENNSYLVANIA EARLY TONIGHT. SNOW
WILL BE HEAVY AT TIMES AND THE MAJORITY OF THE SNOW COULD FALL
WITHIN 8 HOURS AFTER STARTING. WINDS WILL BE RELATIVELY LIGHT...
GENERALLY 5 TO 15 MPH FROM THE SOUTHEAST SHIFTING TO THE SOUTHWEST
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINDS WILL PICK UP TO 10 TO 20 MPH FRIDAY MORNING AFTER THE SNOW
TAPERS OFF AND A LITTLE BLOWING AND DRIFTING SNOW COULD DEVELOP ON FRIDAY.

SOME SNOW SHOWERS ARE EXPECTED SUNDAY INTO MONDAY. SIGNIFICANT
ACCUMULATIONS ARE NOT EXPECTED ALTHOUGH SOME LAKE EFFECT SNOW
COULD DEVELOP ACROSS EXTREME NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Lucas

When
December 8, 4:00 PM EST to December 9, 7:00 AM EST
Where
Lucas forecast zone
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
41.684, -83.468 (the zone’s center; the record gives no point)

Heavy Snow, Wood

When
December 8, 4:00 PM EST to December 9, 7:00 AM EST
Where
Wood forecast zone
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
41.362, -83.623 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483465, 5483466.